Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: weight gain/pharmaceutical research

Posted by Adam on August 12, 1999, at 11:38:04

In reply to Re: weight gain/pharmaceutical research, posted by Elizabeth on August 11, 1999, at 13:40:44

I took Zoloft for about two years, and gained about 25-30lbs. Before Zoloft, I ate like a monster and was as thin as a
rail. One thing depression didn't seem to affect was my love of food. I've found since then that it was hard to get
rid of the weight (though I have lost most of it, with discipline). Since then I tried another drug, Remeron, which
again made me gain some weight, and again, it took some discipline and exercise on my part to keep that under control.
I've since stopped the Remeron (see the Selegiline posts above!), and lost like five pounds without even trying.

Anyway, I think the SSRI/weight gain connection is a real one, despite what some studies might say. "Anecdotal"
information certainly can't stand up to intense scientific scrutiny, simply because there are no controls, but it cannot
regarded as completely spurious either. And there's plenty of anecdotal info. out there to support the connection.
Every doctor I have spoken with (and that's been a bunch) has had patients who gained significant weight on SSRIs. One
can always argue that this is not a side effect of the drug but a result of improved appetite following a depressive
episode. I doubt it's that simple. In my experience, I ate the same with or without Zoloft, and gained a huge amount of
weight in a very short amount of time as soon as I started taking it. I've heard similar complaints from other people,
and most of my doctors considered the weight gain a bona-fide side effect of the drug.

If you consider how much lower the reported incidence of, say, sexual difficulties are compared to the "anecdotal"
rates (better than 50% from what I've read, and every doctor I've spoken with thinks this is the reality), this gives one
some perspective on controlled studies of side-effects.
> Wellbutrin [Glaxo Wellcome] isn't really a post-SSRI - it was first approved in '85 (then "disapproved" for a few years because of the seizure thingie).
> But anyway, there was a study published just this month on weight gain with an SSRI (Prozac).
> (You're not going to like their conclusions, though.)
> Probably part of the reason that they haven't looked into this more is that it's a long-term side effect and long-term studies are hard to do.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Adam thread:9648